Home / Health / LA teenager left with painful blisters, burning in severe reaction to medication

LA teenager left with painful blisters, burning in severe reaction to medication



Two months after a teen's severe allergic reaction to drugs landed her in a hospital's burning unit that couldn't breathe herself, the Los Angeles student warns others about the dangers of a little known syndrome and the importance of examining prescriptions.

Ashley Silverman, who was prescribed Lamictal after seeking help from a therapist for mood swings, said she was told the medicine would help stabilize her. The 14-year-old father David Silverman told Fox 11 that the prescribing psychiatrist said he would look at potential "red rashes on the cheeks, as a minor tan."

ANTI-VAXXER REVOLT GROWTH ON REDDIT AMONG TEENS [19659004] But two weeks after she began taking the drug, which, according to the FDA used to treat seizures and bipolar disorder, she developed rash on the face, fever and headache. Her condition deteriorated rapidly, and she was sent to Children & # 39; s Hospital LA, where her skin began to blister, Fox said.

"First, there were only spots in my face, then they came down in my neck, then my chest and then it started to bubble, "she told the news. "I felt burning a lot and I couldn't move and I couldn't see, I thought I was going to die."

  The horrible reaction came after she was prescribed a powerful medicine for her mood swings.

The horrible reaction came after she was prescribed a powerful medicine for her mood swings.
(David Silverman)

From there, Silverman said that his daughter was transferred to the burning unit at LA County / USC Medical Center and placed in intensive care when doctors began treating her for Stevens Johnson Syndrome (SJS). [19659005] According to the National Health Institutes, SJS is a very serious reaction usually triggered by drugs that cause the skin tissue to die and detach. The first symptoms typically occur as fever and flu-like symptoms that Silverman first complained about. Within one to three days, skin rashes before skin begin to blister and peel. Patients may experience difficulty swallowing and breathing as well as urination. Symptoms may last up to two weeks before the skin begins to heal.

MARIJUANA LOLLIPOP CAN RIGHT THE HEALTH MACHINE

Lamotrigine, which may be marketed as Lamictal, is listed as a possible cause of SJS along with other drugs used to treat seizures such as carbamazepine and phenytoin. Other medications may also trigger SJS, but lamotrigine packaging contains warnings of severe rashes that may result in hospitalization, disability or death.

  Ashley and her dad claim they warned of a potential "sunburn reaction" on her cheeks, but her symptoms were much worse.

Ashley and her dad claim they warned of a potential "sunburn reaction" on her cheeks, but her symptoms were much worse.
(David Silverman)

"Lamictal has significant benefits for people who need it, but it also comes with some risk," said Peter Grossman, medical director of the Grossman Burn Center in West Hills, Fox 11. He was not involved in Silverman, but said he had seen cases where the drug and SJS were used previously.

Grossman also pointed out that children are more likely to develop SJS as a side effect of the drug than adults. 19659005] "The responsibility lies with the doctor, they are the expert that parents come to," he told Fox 11. "And that doctor should know it and should forward that information."

"The parents are better careful what they are marrying their children, and they would better examine it carefully," David Silverman told Fox 11. "I didn't do that, I took a professional advice."

Silverman had been in touch with the psychiatrist by recommendation from her school counselor. The Los Angeles Unified School District (LAUSD), now exploring the Fox 11 event, is affiliated with a non-profit North Hills health clinic offering student psychiatric services.

CLICK HERE TO GET FOX NEWS APP

"The Los Angeles Unified School District has a Memorandum of Understanding with [the clinic] for providing student counseling services. Although we do not have the freedom to comment on specific student issues, we are very worried about these images and examining this issue fully, LAUSD says in a statement to Fox 11. "All students' safety and prosperity is our top priority. "

David Silverman told news outlet that prescribing psychiatrist visited his daughter in the hospital and accepted the responsibility for the situation.


Source link